The American Gastroenterological Association has released a new guideline for consultative management of patients with COVID-19.
The recommendations, which were written by Shahnaz Sultan, MD, AGAF, chair of the AGA Clinical Guidelines Committee, of the University of Minnesota, Minneapolis, and colleagues, were based on a meta-analysis of data from 47 studies involving 10,890 unique patients.
“We seek to summarize international data on the GI and liver manifestations of COVID-19 infection and treatment,” the panelists wrote in Gastroenterology. “Additionally, this document provides evidence-based clinical guidance on clinical questions that gastroenterologists may be consulted for.”
The guideline includes seven best practice statements.
The first three statements relate to COVID-19–related GI symptoms, which are estimated to occur in less than 10% of patients, and rarely in the absence of other COVID-19–related symptoms, according to Dr. Sultan and her copanelists.
“The overall prevalence of GI symptoms in the context of COVID-19, including nausea, vomiting, abdominal pain, and diarrhea, is lower than estimated previously,” the panelists wrote, referencing aby Ka Shing Cheung, MBBS, and colleagues that showed a prevalence of 17.6%.
“It is important to note that the majority of studies were focused on hospitalized patients with COVID-19, and the prevalence of diarrhea in patients with mild symptoms who were not hospitalized is not known.”
Since GI issues may precede other symptoms of COVID-19, the guideline recommends questioning outpatients with new-onset GI symptoms about other symptoms of COVID-19, with viral testing recommended in areas of high prevalence. Conversely, the panelists recommended that patients with suspected or known COVID-19 should undergo thorough history taking for GI symptoms, “including onset, characteristics, duration, and severity.”
The fourth practice statement advises against COVID-19 stool testing in routine clinical practice, either for diagnostic or monitoring purposes.
Although Dr. Cheung and colleagues reported that 48.1% of fecal specimens from patients with COVID-19 contained viral RNA, the panelists concluded that the practical relevance of this finding remains unknown.
“Stool infectivity and transmission have not been confirmed,” the panelists wrote, citing a lack of evidence and conflicting findings.
The final three practice statements address liver concerns.
First, any patient with suspected or confirmed COVID-19 who has elevated liver function tests should be evaluated for alternative etiologies. Second, hospitalized patients with suspected or confirmed COVID-19 should undergo baseline liver function testing, followed by liver monitoring throughout their stay, “particularly in the context of drug treatment for COVID-19.” And third, any patient receiving drugs to treat COVID-19 should be monitored for treatment-related hepatic and GI adverse effects.
Dr. Sultan and colleagues found that approximately 15% of patients with COVID-19 included in their meta-analysis had abnormal liver function tests, more often because of secondary effects rather than virally induced liver injury.
Although liver function test abnormalities were inconsistently reported across studies, and when available, often lacked relevant contextual data, such as information about underlying liver disease, published data suggest that abnormal liver values could predict more severe COVID-19, supporting baseline and serial liver testing, the panelists wrote.
Following these recommendations, the guideline includes a discussion of GI and hepatic adverse effects related to specific COVID-19 treatments.
According to the panelists, chloroquine and hydroxychloroquine may infrequently lead to GI disturbances, and rarely, liver injury, with the latter thought to be a sequela of a hypersensitivity reaction; among antiviral medications, lopinavir/ritonavir and favipiravir may cause GI adverse effects in approximately 5%-15% of patients, with potentially higher rates in children and those receiving higher doses.
“In particular, GI adverse events are poorly understood for both favipiravir and remdesivir,” the panelists wrote.
Hepatic adverse effects, ranging from mild elevations in aminotransferases to acute liver failure, have been documented, albeit rarely, among patients receiving lopinavir/ritonavir, according to the panelists. For remdesivir, liver injury has also been reported, although frequency is unknown, and for favipiravir, hepatic adverse events may be seen in 3% of patients, although, again, the panelists noted a scarcity of relevant findings.
In their concluding remarks, Dr. Sultan and colleagues called for more high-quality data, and encouraged clinicians to contribute to international registries, as these could help guide COVID-19 recommendations for patient subgroups.
The article was funded by the American Gastroenterological Association Institute.
SOURCE: Sultan S et al. Gastroenterology. 2020 May 11.